Wyoming, 2024

Hail in Wyoming, May 29, 2024

May 29, 2024 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe near Rozet, producing hail to over quarter size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe near Rozet, producing hail to over quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 29, 12:37 PM MST, 38 minutes earlier. Its key messages:

  • Thunderstorms this afternoon and evening; Severe storms are expected with damaging wind and large hail the primary hazards.
  • Active pattern continues through the weekend with daily chances of showers and storms.
  • Trending warmer by Saturday, with seasonable to above average temperatures expected next week.
Area forecast discussion, May 29, 12:37 PM MST, 38 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
137 PM MDT Wed May 29 2024

.KEY MESSAGES...

- Thunderstorms this afternoon and evening; Severe storms are
  expected with damaging wind and large hail the primary hazards.

- Active pattern continues through the weekend with daily chances
  of showers and storms.

- Trending warmer by Saturday, with seasonable to above average
  temperatures expected next week.

&&

.DISCUSSION...(This Evening Through Wednesday)
Issued at 134 PM MDT Wed May 29 2024

Upper level analysis shows upper ridge sliding eastward into the
Upper Midwest with upper trough axis centered through central
Idaho. Water vapor imagery shows shortwave pushing into eastern
Montana with ascent notable on IR/WV beginning to overspread
Montana and Wyoming. At the surface, diffuse low pressure/surface
trough extends from northeastern Wyoming southward into eastern
Colorado with a cold front extending from central Montana into
western Wyoming. A band of convection has formed east of the
Bighorns and has pushed into Campbell County.

Additional thunderstorms are expected to form across northeastern
Wyoming and western South Dakota over the next 1-3 hours, spreading
eastward through the afternoon and evening, some of which are
expected to be strong to severe. Ample instability is in place
(MUCAPE ~1000-2000 J/kg) with steep lapse rates (~8-9C/km) atop a
well-mixed boundary layer. Given the dry boundary layer, MLCAPE is
muted (~500-1250 J/kg) and MLCIN has been slow to erode across
western SD. Expect the remain MLCIN to weaken over the next 1-2 hours
with continued heating and increasing upper ascent. Additionally,
the dry/well-mixed BL has resulted in DCAPE ~1200 J/kg (per SPC
mesoanalysis), which will persist through the evening hours. Forecast
soundings show rather meager bulk shear (EBWD ~25-30 knots);
hodographs show ample curvature and shear within the lowest 3 km,
although modest winds aloft will limit the overall shear available.
Storm mode is expected to be multi-cellular with transient
supercellular characteristics. Given these ingredients coupled with
anticipated storm mode, expect mainly a damaging wind threat through
the evening. Regarding hail potential - modest shear will limit storm
organization, although sufficient instability exists for large hail.
Additionally, forecast soundings show relative lack of CAPE below the
freezing layer, which will result in increased residence time for
any parcel within the hail growth zone - this will help mitigate the
lack of shear throughout the cloud bearing layer. Ultimately, expect
the best hail threat will be limited to any stronger, longer lasting
updraft cores.

Deterministic and ensemble guidance both depict fairly active, zonal
flow through at least mid-week next week. This would result in near
daily chances of showers and thunderstorms the rest of this week
into next week.

Cooler temperatures will prevail tomorrow and Friday behind
the surface cold front before more zonal/southwesterly flow resumes
for next week and temperatures warm. Temperatures across the
higher elevations of the Black Hills are likely to fall into the
mid 30s tonight and Thursday night; some snow may mix in with rain
across the higher elevations of the Black Hills Thursday
night/Friday morning, although no accumulation is expected.
Ensembles and cluster analysis highlight broad ridging building
across the western half of the country by mid-week next week.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Thursday)
Issued At 1043 AM MDT Wed May 29 2024

Breezy southeasterly winds will continue across the western SD
plains this afternoon. Scattered thunderstorms are expected to
develop across northeastern WY early this afternoon, spreading
eastward into western SD later this afternoon and early evening
with the surface trough. At this time expecting storms to develop
just east of KGCC, but moving into KRAP around 00Z. Another round
of showers/storms will develop later this evening with the cold
front, which could affect both KGCC and KRAP. MVFR/IFR conditions
with gusty, erratic winds and hail may be encountered in and
around any storms. Additionally, some brief LLWS will be possible
across south central SD tonight as the trough moves through.
Behind the cold front, winds will become northwesterly and
somewhat breezy. Showers/storms will dissipate early Thursday
morning.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION/KEY MESSAGES...SE
AVIATION...Pojorlie
Hazardous weather outlook, May 29, 2:29 AM MST, 10 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
329 AM MDT Wed May 29 2024

SDZ001-002-012-013-024>031-041-042-072>076-078-WYZ057-059-060-
301300-
Harding-Northern Perkins-Butte-Northern Meade Co Plains-
Northern Black Hills-Northern Foothills-Rapid City-
Southern Foothills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Western Fall River-
Northern Oglala Lakota-Sturgis/Piedmont Foothills-
Southern Meade Co Plains-Hermosa Foothills-Eastern Fall River-
Southern Oglala Lakota-Southern Perkins-Wyoming Black Hills-
Newcastle-Northeastern Crook-
329 AM MDT Wed May 29 2024

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk (level 2 of 5) of severe thunderstorms
today, meaning that scattered severe storms are possible. Primary
hazards include damaging wind gusts and large hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There will be near daily chances for thunderstorms through the
weekend into next week. Severe weather is not expected at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ014-032-043-044-046-047-077-WYZ054>056-058-301300-
Ziebach-Haakon-Northern Jackson-Bennett-Mellette-Todd-
Southern Jackson-Northern Campbell-Southern Campbell-
Western Crook-Weston County Plains-
329 AM MDT Wed May 29 2024 /429 AM CDT Wed May 29 2024/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a marginal risk (level 1 of 5) of severe thunderstorms
today, meaning that isolated severe storms are possible. Primary
hazards include damaging wind and large hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There will be near daily chances for thunderstorms through the
weekend into next week. Severe weather is not expected at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ049-301300-
Tripp-
429 AM CDT Wed May 29 2024

This Hazardous Weather Outlook is for portions of south central
South Dakota.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms this afternoon and evening.
While some storms may be strong with gusty winds and hail, severe
weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated strong to severe thunderstorms are possible on Thursday.
Primary hazards will be damaging winds and large hail.

There will be near daily chances for thunderstorms Friday through
the weekend into next week. Severe weather is not expected at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, May 29, 12:13 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Rapid City SD
113 PM MDT Wed May 29 2024

WYZ054-292000-
Northern Campbell WY-
113 PM MDT Wed May 29 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CAMPBELL COUNTY
THROUGH 200 PM MDT...

At 113 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Echeta, or 26 miles northwest of Gillette, moving east
at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northwestern
Campbell County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4453 10600 4461 10600 4475 10556 4440 10545
      4442 10600 4449 10602
TIME...MOT...LOC 1913Z 256DEG 25KT 4454 10586

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Pojorlie
Special weather statement, May 29, 12:56 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Rapid City SD
156 PM MDT Wed May 29 2024

WYZ054-056-292045-
Northern Campbell WY-Western Crook WY-
156 PM MDT Wed May 29 2024

...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL CAMPBELL AND WEST
CENTRAL CROOK COUNTIES THROUGH 245 PM MDT...

At 156 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Cordero Rojo Mine to 6 miles
east of Dry Fork Mine. Movement was northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Oshoto around 225 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4470 10489 4432 10496 4432 10542 4463 10533
TIME...MOT...LOC 1956Z 232DEG 16KT 4456 10516 4437 10532

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Pojorlie
Local storm report, May 29, 1:03 PM MST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
203 PM MDT Wed May 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     Non-Tstm Wnd Gst 7 NNE Ralph             45.86N 102.98W
05/29/2024  M51 mph          Harding            SD   Mesonet

0151 PM     Non-Tstm Wnd Gst 8 E Prairie City        45.53N 102.64W
05/29/2024  M50 mph          Perkins            SD   Mesonet

&&

SE
Local storm report, May 29, 1:04 PM MST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
204 PM MDT Wed May 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0121 PM     Tstm Wnd Gst     1 NE Echeta             44.47N 105.84W
05/29/2024  M50 mph          Campbell           WY   Mesonet

            time estimated via radar

&&

SE

The radar

The Rapid City radar (KUDX), 188 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Campbell

When
May 29, 1:15 PM MST
Where
Campbell County, 3 mi NNE of Rozet
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.320, -105.177

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1178444.